Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

    *No Dr Outside Contact Please*
    Includes Expert Content
    Dr. G - kidney function
    avatar
    ddnos posted:
    Hi Dr. G.

    I understand that you would need my history and medical information to give a definitive answer, but without that info, would it be pretty safe to say that slowly decreasing kidney functioning in me would likely be because of the lithium that I have been on for about 22 years? My lithium levels have been consistently .7 to .8 and the majority of those 22 years, I have been on 750mg of lithium.

    And, if it turns out that lithium is the cause, would I need to stop taking lithium and onto another mood stabilizer, or would that depend on how fast (or slow) the kidney functioning was decreasing?

    Thank you!
    Debbie
    Forgiveness is letting go of the hope that the past could have been any different --Unknown
    Reply
     
    avatar
    ddnos responded:
    bump
    Forgiveness is letting go of the hope that the past could have been any different --Unknown
     
    avatar
    Joseph F Goldberg, MD responded:
    Dear Debbie,

    The critical number would be your creatinine, which is a measure of kidney function. If it creeps up by about 25% or more I typically send patients to get a 24 hour urine collection in order to measure something called their creatinine clearance, which is the most sensitive measure of kidney function. If age-adjusted creatinine clearance is low I typically monitor it more closely and if significantly low then it may become necessary to lower lithium dosages or even stop lithium altogether depending on the creatinine clearance.

    Lithium levels don't convey any information about kidney function.

    Dr. G.
     
    avatar
    ddnos replied to Joseph F Goldberg, MD's response:
    Thank you Dr. G!

    When you said, "if it creeps up by about 25% or more...." Twenty-five percent of what? My creatinine last was 1.18...so do you mean 25% increase from test to test?

    Thank you!
    Debbie
    Forgiveness is letting go of the hope that the past could have been any different --Unknown
     
    avatar
    Joseph F Goldberg, MD replied to ddnos's response:
    Debbie,

    If creatinine increases by about 25% or more from the usual baseline value...so if your usual creatinine is 1.2 (ie, normal), one might get concerned if it rose to 1.5 or higher on a semi-annual check and then do the more involved testing I described.

    Dr. G.
     
    avatar
    ddnos replied to Joseph F Goldberg, MD's response:
    Ok, thank you Dr. G.

    Debbie
    Forgiveness is letting go of the hope that the past could have been any different --Unknown


    Featuring Experts

    Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

    Helpful Tips

    NSAIDS and lithiumExpert
    Nonsteroidal anti-inflammatory drugs (eg, Motrin/ibuprofen, Advil, Naprosyn) raise lithium levels by about 20%. We often therefore say ... More
    Was this Helpful?
    74 of 98 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.